Journal of Dynamics and Differential Equations

, Volume 17, Issue 4, pp 825–844 | Cite as

The Stochastic Beverton-Holt Equation and the M. Neubert Conjecture

Article

Abstract

In the Beverton-Holt difference equation of population biology with intrinsic growth parameter above its critical value, any initial non-zero population will approach an asymptotically stable fixed point, the carrying capacity of the environment. When this carrying capacity is allowed to vary periodically it is known that there is a globally asymptotically stable periodic solution and the average of the state variable along this solution is strictly less than the average of the carrying capacities, i.e. the varying environment has a deleterious effect on the state average. In this work we consider the case of a randomly varying environment and show that there is a unique invariant density to which all other density distributions on the state variable converge. Further, for every initial non-zero state variable and almost all random sequences of carrying capacities, the averages of the state variable along an orbit and the carrying capacities exist and the former is strictly less than the latter.

Keywords

Population biology skew-product dynamical system stochastic difference equation 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Allen, L.J.S. 2003An Introduction to Stochastic Processes with Applications to BiologyPearson Prentice HallNew JerseyGoogle Scholar
  2. 2.
    Arnold, L. 1998Random Dynamical SystemsSpringerNew YorkGoogle Scholar
  3. 3.
    Berger, A., Siegmund, S. 2003On the gap between random dynamical systems and continuous skew productsJ. Dyn Differential Eqs15237239MathSciNetGoogle Scholar
  4. 4.
    Beverton, R.J.H., Holt, S.J. 1957On the dynamics of exploited fish populationsFishery invest.191533Google Scholar
  5. 5.
    Billingsley, P. 1995Probability and MeasureThirdWileyNew YorkGoogle Scholar
  6. 6.
    Borovkov, A.A. 2001Ergodicity and Stability of Stochastic ProcessesWileyNew YorkGoogle Scholar
  7. 7.
    Caswell, H.H. 2001Matrix Population Models: Construction Analysis and InterpretationSecondSinauer AssocSunderland, MA, USAGoogle Scholar
  8. 8.
    Chueshov, I. 2002Monotone Random Systems - Theory and ApplicationsSpringerBerlinLecture Notes in Mathematics, LNM 1779Google Scholar
  9. 9.
    Clark, C.W. 1990The Optimal Management of Renewable ResourcesJohn WileyNew YorkGoogle Scholar
  10. 10.
    Clark, M.E., Gross, L.J. 1990Periodic solutions of non-autonomous difference equationsMath. Biosci.102105119CrossRefMathSciNetGoogle Scholar
  11. 11.
    Cushing, J.M., Henson, S.M. 2001Global dynamics of some periodically forced monotone difference equationsJ. Difference Eq. Appl7859872MathSciNetGoogle Scholar
  12. 12.
    Cushing, J.M., Henson, S.M. 2002A periodically forced Beverton-Holt equationJ. Difference Eq. Appl.811191120MathSciNetGoogle Scholar
  13. 13.
    Elaydi, S., Sacker, RJ. 2005Non-autonomous Beverton-Holt equations and the Cushing-Henson conjecturesJ. Difference Eq. Appl11337346MathSciNetGoogle Scholar
  14. 14.
    Elaydi, S., Sacker, R.J. 2004Global stability of periodic orbits of non-autonomous difference equationsJ. Differential Eqs.208258273MathSciNetGoogle Scholar
  15. 15.
    Elaydi S., and Sacker RJ. (2004). Global stability of periodic orbits of non-autonomous difference equations in population biology and the Cushing-Henson conjecture. Proceedings of the 8th International Conference on Difference Eq. and Applied (ICDEA2003) Chapman and Hall/CRC 2005, 113–126.Google Scholar
  16. 16.
    Franke, J., Selgrade, J. 2003Attractors for discrete periodic dynamical systemsJ. Math. Anal. Appl.2866479CrossRefMathSciNetGoogle Scholar
  17. 17.
    Kifer, Y. 1986Ergodic Theory of Random TransformationsBirkhäuser, BostonBasel, StuttgartGoogle Scholar
  18. 18.
    Kocic, V.L. 2005A note on the Nonautonomous Beverton-Holt ModelJ. Difference Eq. Appl.11415422MATHMathSciNetGoogle Scholar
  19. 19.
    Kon, R. 2004A note on attenuant cycles of population models with periodic carrying capacityJ. Difference Eq. Appl.10791793MATHMathSciNetGoogle Scholar
  20. 20.
    Kon, R. 2001Attenuant cycles of population models with periodic carrying capacityJ. Difference Eq. Appl.11423430MathSciNetGoogle Scholar
  21. 21.
    Kot, M. 2001Elements of Mathematical EcologyfirstCambridge University PressUnited KingdomGoogle Scholar
  22. 22.
    Lasota, A., Mackey, M.C. 1994Chaos, Fractals and Noise-Stochastic Aspects of Dynamics, Applied Mathematical Sciences Vol 97SecondSpringerNew YorkGoogle Scholar
  23. 23.
    Liu, P.D., Qian, M. 1995Smooth Ergodic Theory of Random Dynamical SystemsSpringerNew YorkLecture Notes in Mathematics 1606Google Scholar
  24. 24.
    Neave, F. 1953Principles affecting the size of pink and chum salmon populations in British ColumbiaJ. Fisheries Res. Board Canada.9450491Google Scholar
  25. 25.
    Vellekoop, M.H, Högnäs, G. 1997A unifying framework for chaos and stochastic stability in discrete population modelsJ. Math. Biol.35557588CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2005

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Southern CaliforniaLos AngelesUSA

Personalised recommendations